Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 73, NWS Lake Charles, LA

May 10, 2019Jefferson County, Orange County, Texas; Calcasieu Parish, Cameron Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 10, 2019, 12:54 AM CDT for Jefferson County, Orange County, Texas; Calcasieu Parish, Cameron Parish, Louisiana. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2019, 12:54 AM CDT (05:54 UTC)
Expired
May 10, 2019, 2:00 AM CDT
In force
66 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calcasieu Parish, LA, Cameron Parish, LA, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 48 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 1:20 AM CDTTSTM WND GST 62Johnson Bayou, LAA WIND GUST OF 62 MPH WAS MEASURED ON A HOME WEATHER STATION.
May 10, 1:49 AM CDTTSTM WND GST 601 S Groves, TXPERSONAL WEATHER STATION MEASURED WIND GUST TO 60 MPH IN GROVES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 10:36 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2019-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2019-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

886 
WUUS54 KLCH 100554
SVRLCH
LAC019-023-TXC245-361-100700-
/O.NEW.KLCH.SV.W.0073.190510T0554Z-190510T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
1254 AM CDT Fri May 10 2019

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cameron Parish in southwestern Louisiana...
  Southwestern Calcasieu Parish in southwestern Louisiana...
  Southeastern Jefferson County in southeastern Texas...
  Eastern Orange County in southeastern Texas...

* Until 200 AM CDT.

* At 1254 AM CDT, severe thunderstorms were located along a line
  extending from near Orange to near Port Arthur to near Sabine Pass,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lake Charles, Port Arthur, Sulphur, Orange, Groves, Bridge City,
  Westlake, West Orange, Vinton, Grand Lake, Sabine National
  Wildlife, Sabine Pass, Johnsons Bayou, Carlyss, Heberts Marina,
  Orangefield, Edgerly, Hackberry, Holly Beach and Constance Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2968 9403 3020 9386 3027 9318 2996 9327
      3005 9328 3005 9333 2977 9332 2976 9334
      2978 9333 2980 9333 2976 9335 2969 9384
      2980 9391 2985 9379 2997 9376 3000 9379
      2999 9386 2981 9395 2970 9385
TIME...MOT...LOC 0554Z 260DEG 27KT 3014 9380 2990 9383 2970 9394 

HAIL...1.00IN
WIND...60MPH
 
$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 11:41 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 9, 11:41 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1141 PM CDT Thu May 9 2019

.DISCUSSION...
10/06Z TAF Issuance.

&&

.AVIATION...
Sctd storms near the Acadiana terminals are beginning to weaken
and move NE, while a band of strong to svr storms over SE TX is
beginning to organize and should begin accelerating east over the
next hour or so (which seems to correspond well to recent HRRR
runs). In between some sctd storms have developed near the lower
Sabine River between BPT and LCH. Given the consistency in recent
HRRR runs and general agreement with current convective scenario,
trended toward its solution for overnight into Friday. Adjusted
TEMPO groups to reflect general timing of convective complex and
it moves east acrs the area overnight, between 06-09Z at BPT,
07-11Z at LCH and 09-13Z at LFT/ARA. The line could bring strong
wind gusts to BPT/LCH. Once the complex moves through, HRRR
guidance suggests minimal activity during the day Friday, although
am not inclined to rule out convection entirely as atmosphere
will remain moist and unstable so retained VC mention at all
sites. Cigs will initially be a mix of VFR/MVFR with lower
cigs/vsbys expected with convective band overnight. Winds will be
generally easterly, bcmg vrbl around SHRA/TSRA.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  77  67  78 /  80  90  70  90
LCH  71  79  72  81 /  80  90  70  90
LFT  72  82  72  82 /  60  90  70  80
BPT  71  79  71  80 /  90  90  80  90

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Saturday evening for LAZ027>033-
     041>045-052>055-073-074.

TX...Flash Flood Watch through Saturday evening for TXZ180-201-215-
     216-259>262.

GM...Small Craft Exercise Caution until 7 AM CDT Friday for GMZ430-
     432-435-450-452-455-470-472-475.

&&

AVIATION...24
Hazardous weather outlook, May 9, 7:22 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
722 PM CDT Thu May 9 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
110030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
722 PM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Tonight

Slight to Moderate Risk of excessive rainfall. A Flash Flood Watch
is in effect for all counties and parishes and this will now
include Iberia, St. Mary, and lower St. Martin Parishes in south
central Louisiana.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Through Saturday night, Slight to Moderate Risk of excessive rainfall.
A Flash Flood Watch is in effect for all of the area except for
Iberia, St. Mary, and lower St. Martin Parishes. The watch may
have to be extended into these parishes. Marginal Risk of Severe
Storms for potential damaging straight line winds and even a
quick spin up brief lived tornado.

Drier and more stable air is expected to move in during Sunday.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-110030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
722 PM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Tonight

A few storms may move into the coastal waters with locally higher
winds and seas along with frequent cloud to water lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of showers and storms will be possible through Saturday
night. These storms will produce locally higher winds and seas,
frequent cloud to water lightning, along with greatly reduced
visibilities due to heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, May 10, 12:14 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1214 AM CDT FRI MAY 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     HAIL             2 SW SULPHUR            30.20N 93.38W
05/10/2019  E2.50 INCH       CALCASIEU          LA   PUBLIC

            FRIEND OF NWS EMPLOYEE RELAYED REPORT OF HAIL TO TENNIS
            BALL SIZED FALLING SW OF SULPHUR.

&&

SWARTHEN
Local storm report, May 10, 12:24 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1224 AM CDT FRI MAY 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             2 W SULPHUR             30.23N 93.39W
05/10/2019  E1.75 INCH       CALCASIEU          LA   NWS EMPLOYEE

            NWS EMPLOYEE RELAYING REPORT OF HAIL RANGING FROM NICKEL
            TO GOLF BALL SIZE WEST OF SULPHUR.

&&

SWARTHEN
Local storm report, May 10, 12:29 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1229 AM CDT FRI MAY 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     HAIL             2 S SULPHUR             30.20N 93.35W
05/09/2019  E2.50 INCH       CALCASIEU          LA   FIRE DEPT/RESCUE

            CARLYSS FIRE DEPT. ON MOSSWOOD DRIVE REPORTED HAIL
            RANGING FROM PEA SIZE TO GOLF BALL SIZE FOR SEVERAL
            MINUTES. UPDATE 10 MINUTES LATER... MAX HAIL SIZE
            INCREASED TO TENNIS BALL SIZE. FIRE DEPT. REPORTED HAIL
            PUNCHED THROUGH FIBERGLASS ROOF AT STATION AND REPORTEDLY
            A HOUSE IN CARLYSS HAD ROOF COLLAPSE DUE TO HAIL, BUT
            THEYRE UNABLE TO DISPATCH DUE TO THE ONGOING HAIL.

&&

SWARTHEN
Local storm report, May 10, 12:47 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1247 AM CDT FRI MAY 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     HAIL             1 WSW MOSS BLUFF        30.30N 93.22W
05/10/2019  E1.00 INCH       CALCASIEU          LA   NWS EMPLOYEE

            NWS EMPLOYEE REPORTING QUARTER SIZE HAIL FALLING AT THE
            ROUSES MARKET IN MOSS BLUFF.

&&

SWARTHEN
Local storm report, May 10, 12:52 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1252 AM CDT FRI MAY 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     HAIL             4 W MOSS BLUFF          30.31N 93.26W
05/10/2019  E1.75 INCH       CALCASIEU          LA   PUBLIC

            REPORT OF GOLF BALL SIZED HAIL NEAR SAM HOUSTON JONES
            STATE PARK.

&&

SWARTHEN
Local storm report, May 10, 12:54 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1254 AM CDT FRI MAY 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     HAIL             1 N MOSS BLUFF          30.32N 93.20W
05/10/2019  E1.75 INCH       CALCASIEU          LA   NWS EMPLOYEE

            NWS EMPLOYEE REPORTING GOLF BALL SIZE HAIL AT HIS
            RESIDENCE.

&&

SWARTHEN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:40 PM CDTSpecial Weather StatementLCHHardin50 min
May 9, 8:24 PM CDTSevere Thunderstorm WarningLCHHardin66 min
May 9, 9:07 PM CDTSevere Thunderstorm WarningLCHHardin43 min
May 9, 9:32 PM CDTSpecial Weather StatementLCHTyler43 min
May 9, 10:24 PM CDTSevere Thunderstorm WarningLCHOrange51 min
May 9, 10:43 PM CDTSpecial Weather StatementLCHHardin47 min
May 9, 10:59 PM CDTSevere Thunderstorm WarningLCHNewton, Orange32 min
May 9, 11:34 PM CDTSpecial Weather StatementLCHHardin41 min
May 9, 11:58 PM CDTSevere Thunderstorm WarningLCHJefferson47 min
May 10, 12:20 AM CDTTornado WarningLCHJefferson25 min
May 10, 12:32 AM CDTFlash Flood WarningLCHHardin118 min
May 10, 12:41 AM CDTAreal Flood AdvisoryLCHJefferson, Orange2 hr
May 10, 12:43 AM CDTTornado WarningLCHJefferson, Orange19 min
May 10, 1:04 AM CDTFlash Flood WarningLCHJefferson, Orange116 min
May 10, 2:27 AM CDTFlash Flood WarningLCHOrange3 hr
May 10, 2:43 AM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange, Tyler3 hr
May 9, 7:07 PM CDTFlash Flood WarningLCHAcadia, Jefferson Davis, Saint Landry3 hr
May 9, 7:09 PM CDTFlash Flood WarningLCHLafayette, Saint Martin3 hr
May 9, 7:15 PM CDTSpecial Weather StatementLCHSaint Martin15 min
May 9, 7:44 PM CDTSpecial Weather StatementLCHSaint Martin16 min
May 9, 8:09 PM CDTSpecial Weather StatementLCHSaint Martin36 min
May 9, 9:28 PM CDTFlash Flood WarningLCHIberia, Saint Martin3 hr
May 9, 9:54 PM CDTSpecial Weather StatementLCHSaint Landry51 min
May 9, 9:57 PM CDTAreal Flood AdvisoryLCHLafayette63 min
May 9, 10:02 PM CDTAreal Flood WarningLCHAcadia, Jefferson Davis, Saint Landry118 min
May 9, 10:16 PM CDTFlash Flood WarningLCHLafayette, Saint Martin3 hr
May 9, 10:56 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron64 min
May 9, 11:57 PM CDTAreal Flood WarningLCHAcadia, Jefferson Davis, Saint Landry3 hr
May 10, 12:02 AM CDTAreal Flood WarningLCHIberia, Saint Martin118 min
May 10, 12:02 AM CDTSevere Thunderstorm WarningLCHCalcasieu58 min
May 10, 12:23 AM CDTSpecial Marine WarningLCH67 min
May 10, 12:47 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis58 min
May 10, 12:49 AM CDTSpecial Marine WarningLCH11 min
May 10, 12:54 AM CDTFlash Flood WarningLCHCalcasieu2 hr
May 10, 12:56 AM CDTFlash Flood WarningLCHBeauregard2 hr
May 10, 1:13 AM CDTAreal Flood WarningLCHLafayette, Saint Martin2 hr
May 10, 1:18 AM CDTSpecial Marine WarningLCH57 min
May 10, 1:21 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard39 min
May 10, 1:41 AM CDTSpecial Marine WarningLCH64 min
May 10, 2:01 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Cameron, Jefferson Davis59 min
May 10, 2:02 AM CDTSpecial Weather StatementLCHAllen43 min
May 10, 2:17 AM CDTSpecial Marine WarningLCH58 min
May 10, 2:27 AM CDTRiver Flood WarningLCHLafayette, Saint Landry, Saint Martin5 days
May 10, 2:27 AM CDTRiver Flood WarningLCHLafayette, Vermilion16 days
May 10, 2:56 AM CDTSpecial Weather StatementLCHJefferson Davis49 min
May 10, 3:25 AM CDTSpecial Weather StatementLCHEvangeline50 min
May 10, 4:00 AM CDTSmall Craft AdvisoryLCH11 hr
May 10, 4:53 AM CDTSpecial Marine WarningLCH2 hr
May 10, 6:15 AM CDTFlash Flood WarningLCHAcadia, Evangeline, Iberia, Lafayette, Saint Landry, Saint Martin and 1 more2 hr
May 10, 7:02 AM CDTSpecial Marine WarningLCH43 min
May 10, 7:04 AM CDTSpecial Marine WarningLCH41 min
May 10, 8:23 AM CDTSpecial Weather StatementLCHSt. Mary37 min
May 10, 11:47 AM CDTRiver Flood WarningLCHIberia, Saint Martin, St. Mary25 days

Nearby

Severe Thunderstorm Warnings in Texas, 2019Severe Thunderstorm Warnings in Louisiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.